It is officially acknowledged by health authorities in the US that overdoses on prescription drugs have passed up the traditional killers, heroin and cocaine. One of the drugs most responsible for this is an opiate derivative called, fentanyl. It is manufactured under many names, including Actiq, Duragesic, Durogesic, Fentora, Instanyl, and Sublimaze.
The synthetic opiate is prescribed for patients who are in constant pain, or who are suffering break-through pain (sudden flare ups of pain that occur despite pain medications already administered), for chronic conditions or the effects of chemotherapy. It comes in many forms: patches worn on the skin, lozenges or“lollipops” and injectable forms.
The National Institute for Occupational Safety and Heath, which monitors health worker-related drug abuse, warns that “Fentanyl depresses central nervous system and respiratory function. Exposure to fentanyl may be fatal. Fentanyl is estimated to be 100 times as potent as morphine and many of times more potent than heroin. It is a drug of abuse.”
One of the reasons the drug is extremely dangerous is because it has a short-term effect on the body, tolerance builds up rapidly causing the addicted person to up the dosage to dangerous levels after a short time using the drug. Once removed from the safeguards of a highly controlled medical environment, the abuser can easily overdose, and bring on respiratory failure and death.
According to the Center for Disease Control (CDC) and other sources, supply of the drug on the streets is virtually unlimited, as evidenced by a recent arrest of a 19-year-old medical attendant and her boyfriend caught removing the gel from the patches administered to patients in a nursing home. The drug is also stolen from pharmacies, a problem for law enforcement that has been escalating throughout the US. Even used patches are collected for the remaining drug that is still on them.
Once procured by users, it is often “cooked” in foil and inhaled or injected. Patches are also sometimes frozen, cut into pieces and eaten or placed under the tongue or in the cheek for absorption. Websites frequented by young people give tips and information about procuring the drug and ways to get the most out of the drug in whatever form it is in. Discussions about the drug further popularize it, including information on how to make it. “In short, this drug is easily procured and it is deadly,” says Bobby Wiggins, Director of Drug Education at Narconon International.